North Carolina, 2021

Hail and Damaging Wind in North Carolina, March 18, 2021

March 18, 2021 · NWS RNK · 2 events in 2 counties and zones

A low pressure system moving along a warm front lifting north into northern North Carolina, helped sparked scattered thunderstorms. A couple of these storms turned severe producing localized large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system moving along a warm front lifting north into northern North Carolina, helped sparked scattered thunderstorms. A couple of these storms turned severe producing localized large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 18, 1:47 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 18, 1:47 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
247 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Showers and embedded thunderstorms will continue through the
evening hours. A cold front crosses the area tonight and will
bring an end to any stronger storms. Low pressure moves through
overnight accompanied by scattered showers through Friday
morning. Skies begin to clear Friday afternoon through the
weekend with high pressure returning to the region.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

An area of stratiform rain with some convective elements were moving
southwest to northeast across WV and portions of VA and NC. A triple
point was moving in from the west and was partly responsible for the
area of stratiform rain as well as the convective segments moving
out of WV. Several other boundaries were in the area. There were
a few lightning strikes over WV.

Chances for surface-based thunderstorms are still possible across
southern VA, Southside VA, and northern NC where some clouds were
clearing. This may be enough with the approaching front and
associated lift to support a few thunderstorms...a couple which
could be strong...this afternoon and early evening. Otherwise
nimbostratus and fog was holding fast in a wedge set-up across much
of the central and eastern region, and should prevent any severe
weather /or thunder/ from occurring. Primary threats will be
damaging winds with a strong LLJ nearby as well as hail.

The H5 low passes by to our south overnight. We will have some
marginal elevated instability which may produce a few claps of
thunder, mainly across northern NC. Otherwise, periods of widespread
showers will continue in cyclonic flow aloft. Expecting a break in
most of the precipitation tonight into the wee morning hours Friday,
which should fill in after 2 AM or so with additional light to
moderate rainfall as the trough axis passes overhead. QPF amounts
will be around three-quarters of an inch to an inch for most areas,
with southern WV seeing between an inch and an inch and a quarter.

Temperatures tonight will drop into the upper 30s to mid 40s. Clouds
will hang around tomorrow with some lingering showers, mainly across
northern NC and east central VA.

We may see enough cooling behind the frontal passage Friday morning
for some light snow over the highest elevations in southeastern WV
as well as central VA before all precip shuts off. Temperatures
Friday will range from the lower 40s to lower 50s, with clouds
clearing late in the day. Winds in the northern piedmont of VA will
be gusty Friday in NE flow as the surface low continues through the
Carolinas. Could see gusts to 25 mph.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Quiet with temperatures generally near seasonal normals through
the weekend.

A large ridge of high pressure will become established over the
eastern US while high pressure wedges down east of the mountains
at the surface. Since the wedge is rather dry expect the result
will be dry weather with a good amount of sun. Temperatures look
to be at or just slightly below normal for the middle of March
through Sunday, though a breeze may make it feel a bit chilly.
There is some weakness noted in the upper ridge and that will
allow for a development of a coastal low along the lingering
frontal boundary to our south, but indications are that this
system will remain far enough to our southeast to keep rain
chances out of the forecast.

Expect highs will generally be in the 50s, with lows rising from
the 20s on Friday night to the 30s by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Dry with a warming trend into the first part of next week,
followed by a chance for showers.

Ensemble guidance in good agreement with keeping high pressure
wedged over the region at the surface as digs in over the
western US but is reluctant to make eastward progress before it
starts to deamplify. the result will be dry weather as we go
through the first part of next week, with a chance of showers
slowly starting to creep in from the west by Wednesday.

Temperatures will trend to above normal next week as highs reach
the mid/upper 60s west, around 70 east by Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

Surface observations indicate that IFR conditions persist, with
widespread stratus below 1kft, as well as areas of fog limiting
visibilities to the 1SM to 4SM range in some areas. Periods of
showers will continue through the period, with some chance for
TSRA at KDAN.

Low ceilings have broken up across parts of northern North
Carolina/extreme southern Virginia, and this is where any
thunderstorms would develop and shift east. By 23Z, expect the
main line of showers and any embedded thunder to exit to the
east of the area, with a westerly wind shift that will allow for
decreased rainfall...though showers will linger into late this
evening.

Tonight, MVFR/IFR ceilings and low visibilities in rain will
return as low pressure passes overhead. Winds will gradually
shift from northwesterly to northeasterly by sunrise Friday.

Forecast Confidence:
Precip Arrival - moderate
Visibilities - low to moderate
Ceilings- moderate

Extended Aviation Discussion...

Sub VFR conditions are expected to persist at least into the
early afternoon Friday as a low pressure system traverses
across the mid-Atlantic. Conditions will then improve through
the evening as low pressure moves away, with VFR categories
then expected to last through at least the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...NF/SH
Hazardous weather outlook, Mar 18, 4:01 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
501 PM EDT Thu Mar 18 2021

NCZ005-006-VAZ058-192115-
Rockingham-Caswell-Halifax-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

A few thunderstorms through early evening could be severe. Damaging
winds and an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send any severe reports to us.

NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043>047-059-
WVZ044-507-192115-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Charlotte-Monroe-Eastern Greenbrier-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-192115-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

A few thunderstorms through early evening, may be strong to severe.
Damaging winds and large hail are the main threats. Localized
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 2:16 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Thu Mar 18 2021

NCZ001-VAZ009-012-015-181945-
Ashe-Grayson-Wythe-Smyth-
316 PM EDT Thu Mar 18 2021

...A LINE OF SHOWERS WILL AFFECT
NORTH CENTRAL ASHE...SOUTHEASTERN SMYTH...WYTHE AND GRAYSON
COUNTIES...

At 316 PM EDT, radar indicated showers were located along a line
extending from near Atkins to near Rugby. Movement was northeast at
45 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Wytheville...
Rural Retreat...
Independence...
Max Meadows...
Mouth Of Wilson...
Speedwell...
and Sugar Grove.

LAT...LON 3689 8139 3704 8114 3702 8111 3707 8091
      3703 8089 3682 8098 3681 8103 3681 8104
      3676 8100 3663 8106 3657 8127 3657 8135
      3655 8135 3650 8153
TIME...MOT...LOC 1916Z 238DEG 40KT 3685 8138 3659 8148

RR
Special weather statement, Mar 18, 2:34 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Thu Mar 18 2021

NCZ003>005-020-VAZ017-032-033-043-182015-
Stokes-Rockingham-Yadkin-Surry-Henry-Franklin-Patrick-Floyd-
334 PM EDT Thu Mar 18 2021

...A LINE OF SHOWERS WILL AFFECT
EASTERN SURRY...STOKES...WESTERN ROCKINGHAM...YADKIN...EAST CENTRAL
FLOYD...HENRY...SOUTHERN FRANKLIN AND PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...

At 333 PM EDT, radar indicated showers were located along a line
extending from near Endicott to near Harmony. Movement was east at
30 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Eden...
Martinsville...
Rocky Mount...
Yadkinville...
Wentworth...
Mayodan...
and Madison.

LAT...LON 3606 8084 3701 8017 3701 7960 3657 7971
      3625 7984 3626 8045 3614 8044 3611 8051
      3605 8050
TIME...MOT...LOC 1933Z 274DEG 23KT 3695 8015 3595 8085

ET
Special weather statement, Mar 18, 3:10 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Thu Mar 18 2021

VAZ023-024-033>035-044-045-182100-
Botetourt-Franklin-Amherst-Campbell-Bedford-Rockbridge-Pittsylvania-
410 PM EDT Thu Mar 18 2021

...A LINE OF SHOWERS WILL AFFECT
SOUTHERN ROCKBRIDGE...CAMPBELL...NORTHEASTERN PITTSYLVANIA...
BEDFORD...EAST CENTRAL BOTETOURT...AMHERST AND EAST CENTRAL FRANKLIN
COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG...

At 410 PM EDT, radar indicated showers were located along a line
extending from near Natural Bridge to near Moneta to near Sontag.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Altavista...
Amherst...
Hurt...
and Glasgow.

LAT...LON 3782 7916 3781 7917 3781 7914 3778 7911
      3779 7909 3778 7908 3734 7902 3706 7908
      3702 7980 3723 7963 3768 7967 3785 7916
TIME...MOT...LOC 2010Z 257DEG 36KT 3763 7964 3725 7958 3697 7977

ET/RR
Special weather statement, Mar 18, 3:15 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Thu Mar 18 2021

NCZ004-005-020-VAZ032-033-043-044-182045-
Stokes-Rockingham-Yadkin-Henry-Franklin-Patrick-Pittsylvania-
415 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...ROCKINGHAM...SOUTHEASTERN YADKIN...PITTSYLVANIA...HENRY...
SOUTHEASTERN FRANKLIN AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...

At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Southern Smith Mountain Lake to near
Mocksville. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
and Chatham.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3605 8068 3703 7968 3704 7953 3701 7948
      3702 7946 3704 7948 3705 7938 3706 7909
      3625 7983 3626 8045 3614 8044 3611 8051
      3605 8050
TIME...MOT...LOC 2014Z 267DEG 22KT 3701 7963 3595 8058

ET/RR
Special weather statement, Mar 18, 3:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT Thu Mar 18 2021

NCZ004>006-VAZ043-044-182115-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-
444 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES...ROCKINGHAM...WESTERN CASWELL...PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF DANVILLE...

At 444 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Price to near Lexington. Movement
was northeast at 90 mph.

Winds in excess of 30 mph are possible with these storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Yanceyville.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3626 8014 3659 7993 3704 7910 3658 7921
      3625 7938
TIME...MOT...LOC 2044Z 235DEG 79KT 3656 7984 3586 8027

RR
Special weather statement, Mar 18, 4:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Thu Mar 18 2021

NCZ005-006-VAZ044-058-182145-
Rockingham-Caswell-Halifax-Pittsylvania-
515 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROCKINGHAM...CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 514 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westover Hills to near Bethany to
near Greensboro to 8 miles southeast of High Point. Movement was
northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Jericho.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3626 8000 3666 7953 3677 7910 3653 7914
      3625 7929 3624 7963
TIME...MOT...LOC 2114Z 233DEG 48KT 3659 7951 3625 7987 3601 7985 3588
7993

RR

The radar

The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Watauga

When
March 18, 4:40 PM EST
Where
Watauga County, Sherwood
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -81.770

Thunderstorm Wind, Caswell

When
March 18, 4:58 PM EST
Where
Caswell County, 1 mi SSE of Jericho
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.267, -79.363

A few large tree limbs were blown down along Tate Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948700, 948701.